Kansas, 2015

Hail in Kansas, July 17, 2015

July 17, 2015 · NWS GLD · 1 event in 1 county or zone

A severe thunderstorm moved over Colby in the late afternoon producing quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm moved over Colby in the late afternoon producing quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 3:15 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT FRI JUL 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 244 PM MDT FRI JUL 17 2015

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE REGION ARE
PARTLY CLOUDY. TEMPERATURES HAVE SOARED THIS AFTERNOON...IN THE MID
TO UPPER 90S IN MOST LOCATIONS WITH A FEW 100S POPPING UP AS WELL.
WINDS ARE FROM THE SOUTHEAST EAST OF HIGHWAY 27 AND SOUTHWEST WEST
OF HIGHWAY 27. AT THE SURFACE...A LEE TROUGH WAS CENTERED BETWEEN
DENVER AND FORT COLLINS. HOWEVER...A TROUGH/MOISTURE AXIS IS NOTED
ROUGHLY FROM STRATTON NEBRASKA TO EDSON TO SELKIRK KANSAS. EAST OF
THIS TROUGH...HUMID AND UNSTABLE AIR IS IN PLACE AND LATEST
SATELLITE AND RADAR IMAGERY INDICATING TOWERING CUMULUS AND
DEVELOPING THUNDERSTORMS.

ACCORDING TO LATEST SPC MESOANALYSIS...SBCAPE IS AROUND 2000-3000
J/KG WITH HIGHLY FAVORABLE LAPSE RATES GREATER THAN 8.0 C/KM. WIND
SHEAR IS QUITE MEAGER WITH LESS THAN 30 KTS 0-6 KM BULK SHEAR
ANALYZED. ALOFT...WATER VAPOR IMAGERY INDICATED A SWATH OF
MOISTURE ENCROACHING INTO NORTHWEST KANSAS. THIS MOISTURE STEMS
FROM TROPICAL STORM DOLORES OVER THE EASTERN PACIFIC OCEAN. THIS
MOISTURE ADVECTION WILL AID ATMOSPHERIC INSTABILITY AND THUS
THUNDERSTORM INITIATION THIS AFTERNOON AND EVENING.

FOR THIS AFTERNOON THROUGH EVENING...ANTICIPATE THUNDERSTORM
DEVELOPMENT PRIMARILY ALONG/EAST OF HIGHWAY 25 AS A SURFACE
TROUGH/MOISTURE AXIS SLIDES EAST. STORMS GRADUALLY SPREAD EAST
THROUGH THE EVENING AND WILL LIKELY EXIT THE FORECAST AREA BY
MIDNIGHT. A FEW ADDITIONAL STORMS MAY DEVELOP OVER CENTRAL
COLORADO...MOVING INTO EAST COLORADO BETWEEN 6 AND 9 PM MDT.
HOWEVER...BOUNDARY LAYER MOISTURE LACKING FURTHER WEST...DO NOT
ANTICIPATE SUSTAINED STORM ACTIVITY WITH SHORT THUNDERSTORM LIFE
CYCLES LIKELY. BASED ON LATEST MESOSCALE ANALYSIS...THE PRIMARY
THREATS FROM THE STORMS THAT DEVELOP WILL BE DAMAGING WINDS AND
POSSIBLY SOME LARGE HAIL. WITH WIND SHEAR LACKING...FEEL VERY LARGE
HAIL IS HIGHLY UNLIKELY.

DURING THE NIGHT...A COLD FRONT...PRESENTLY LOCATED OVER THE
NEBRASKA PANHANDLE...WILL SLIDE SOUTH THROUGH THE REGION. BEHIND
THIS FRONT...BRIEF GUSTY NORTH WINDS AND SOME PATCHY STRATUS ARE
ANTICIPATED.

FOR TOMORROW...THE COLD FRONT CONTINUES ITS MOVEMENT SOUTH BEFORE
STALLING OVER SOUTHWEST KANSAS AND SOUTHEAST COLORADO. RECENT
FORECAST GUIDANCE INDICATES THE FRONTS MOMENTUM IS SLIGHTLY STRONGER
SO AGREE THAT THE FRONT STALLS FURTHER SOUTH. THEREFORE...TRIMMED
POPS FROM THE PREVIOUS FORECAST RUN. ALSO...A STOUT POST-FRONTAL
INVERSION SHOULD PERSIST THROUGH MOST OF THE AFTERNOON HOURS. FEEL
THAT THUNDERSTORM INITIATION LIKELY OCCURS ALONG THE FRONT WHERE
INSTABILITY IS MAXIMIZED AND INVERSION IS WEAKEST. STORMS THEN
SPREAD NORTHEAST INTO EAST COLORADO AND WEST CENTRAL KANSAS BY 6 PM
MDT. SBCAPE BETWEEN 2000-3000 J/KG...850-500 MB LAPSE RATES NEAR 8
C/KM AND 0-6 KM BULK SHEAR APPROACHING 40 KTS INDICATES AN
ENVIRONMENT MORE FAVORABLE TOWARDS SEVERE WEATHER BY TOMORROW
AFTERNOON. LARGE HAIL AND DAMAGING WINDS REMAIN THE PRIMARY THREATS.
PRECIPITABLE WATER VALUES SHOULD BE ON THE RISE...APPROACHING 1.3
INCHES BY 6 PM MDT...SO HEAVY RAIN MAY BECOME A THREAT AS WELL
SHOULD SLOW STORM MOVEMENT OCCUR.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 311 PM MDT FRI JUL 17 2015

FORECAST PROBLEMS WILL BE CHANCE/TIMING OF THUNDERSTORMS AND THREAT
FOR HEAVY RAINFALL. SATELLITE SHOWING AN AMPLIFIED PATTERN FROM THE
PACIFIC INTO THE WESTERN PORTION OF NORTH AMERICA. SOMEWHAT OF A
SPLIT FLOW EXTENDING FROM CENTRAL CANADA TO ALONG THE CALIFORNIA
COAST.

AT JET LEVEL...MODELS STARTED OUT FINE. AT MID LEVELS...THE
GFS/ECMWF WERE DOING A LITTLE BETTER THAN THE CANADIAN/UKMET THEN
NAM. THE ECMWF WAS DOING A LITTLE BETTER THAN THE SREF ON THE
SURFACE PRESSURE AND WIND FIELD. THE GFS...CANADIAN...AND NAM WERE
DOING THE BEST ON THE LOW LEVEL THERMAL FIELD.

SATURDAY NIGHT...WEAK RIGHT REAR QUADRANT LOOKS TO MOVE ACROSS THE
NORTHERN HALF OF THE AREA THROUGH THE PERIOD. THE LIFT/SHORTWAVE
LOOKS LIKE IT COMES IN A LITTLE SLOWER AND MAYBE A LITTLE FURTHER
SOUTH. FRONT IS ALSO A LITTLE FURTHER SOUTH THAN WHAT WAS SHOWN
YESTERDAY. RECENT AND KNOWN BIASES SUPPORT THIS SLOWER AND FURTHER
SOUTH SOLUTION. PRECIPITABLE WATER VALUES ARE 1.5 TO 2 INCHES. SO
SLOWED THE POPS UP IN THE EVENING WITH THE HIGHEST POPS AFTER
MIDNIGHT. ALSO BECAUSE OF THIS BETTER AGREEMENT...SLOW STORM
MOVEMENTS AND MOISTURE AMOUNTS...HAVE PUT HEAVY RAIN IN FOR THE
NIGHT.

SUNDAY/SUNDAY NIGHT...THUNDERSTORMS SHOULD BE ONGOING IN THE MORNING
AND MODEL GUIDANCE SUPPORTS THE EASTERN AND SOUTHERN PORTIONS HAVING
THE HIGHEST POPS AT THAT TIME. RIGHT REAR QUADRANT GETS CLOSE TO THE
NORTHERN PORTION OF THE AREA DURING THE DAY. THE NEXT SHORTWAVE
TROUGH DOES NOT ARRIVE UNTIL THE MID AND LATE AFTERNOON AND WILL
AFFECT MAINLY THE SOUTHWEST PORTION OF THE AREA. SO ADJUSTED POPS
ACCORDINGLY.

DUE TO ONGOING PRECIPITATION...LINGERING CLOUD COVER AT MULTIPLE
LEVELS AND AN UPSLOPE COMPONENT TO THE WIND...WILL KEEP OR SLIGHTLY
LOWER THE HIGH TEMPERATURES FROM THE PREVIOUS FORECAST.

DEPENDING ON WHICH MODEL YOU CHOOSE THE RIGHT REAR QUADRANT GETS
CLOSE TO OR OVER THE NORTHERN PORTION OF THE AREA DURING THE
NIGHT...ESPECIALLY THE LAST HALF. ALSO THE STRONGEST MID LEVEL
LIFT/BAROCLINIC ZONE COMES ACROSS FROM THE MIDDLE OF THE EVENING
INTO THE OVERNIGHT HOURS. FRONT LOOKS TO MOVE A LITTLE FURTHER
SOUTH. SO A LITTLE MORE UNCERTAIN ON EXACT TIMING AND PLACEMENT BUT
A HIGH CHANCE OF RAINFALL LOOKS TO BE REASONABLE. STORM MOTIONS WILL
BE FASTER BUT THE PWS REMAIN NEAR 1.5 INCHES. SO MODERATE TO LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

MONDAY...RIGHT REAR QUADRANT REMAINS NEAR TO OR OVER THE NORTHERN
HALF TO TWO THIRDS OF THE AREA THROUGH THE DAY. OVERNIGHT SHORTWAVE
TROUGH MOVES THROUGH THE SOUTHEAST HALF IN THE MORNING WITH ANOTHER
SHORTWAVE TROUGH APPROACHING IN NORTHWEST FLOW IN THE AFTERNOON. A
SURFACE TROUGH OR WEAK FRONT MOVES THROUGH DURING THE DAY. SO KEPT
SLIGHT TO CHANCE POPS GOING FOR THE ENTIRE DAY...ESPECIALLY IN THE
MORNING. LIGHT OR LIGHT AND VARIABLE WINDS WILL BE IN PLACE THROUGH
THE DAY. DO NOT LOOK TO GET A LOT OF SUN UNTIL THE AFTERNOON. BIG
DIFFERENCE IN THE MODELS IN HOW WARM IT GETS. BELIEVE THE WARMEST
GUIDANCE IS TOO WARM AND WENT BELOW THE WARMEST GUIDANCE TO NEAR THE
MIDDLE OF THE GIVEN GUIDANCE.

MONDAY NIGHT THROUGH FRIDAY...IT IS LOOKING LIKE A POTENTIALLY WET
PERIOD. MODELS STILL SHOWING THEIR DIFFERENCES IN REGARDS TO THE
POSITION AND STRENGTH OF THE SOUTHERN RIDGE...THE EVENTUAL WESTERN
UPPER TROUGH...AND THE TIMING OF THE INDIVIDUAL SHORTWAVE TROUGHS.
THIS IS A COMMON PROBLEM FOR THIS TIME OF YEAR.

GEFS WOULD SUPPORT A STRONGER RIDGE AND SLOWER/DEEPER EVOLUTION OF
THE WESTERN UPPER TROUGH AND SUBSEQUENT SHORTWAVE TROUGHS BEING
KICKED OUT AHEAD OF IT. THIS IS SLOWER THAN THE GFS AND MORE IN LINE
WITH THE ECMWF AND CANADIAN. NO MATTER HOW THIS ALL EVOLVES...THE
UPPER PATTERN IS VERY CONDUCIVE FOR A STEADY INFLUX OF
SUBTROPICAL/MONSOON MOISTURE WITH PERIODIC SMALL WAVES BEING ABLE TO
WORK ON THE MOISTURE. IN ADDITION IT DOES LOOK LIKE THE REMNANTS AND
ESPECIALLY THE MOISTURE FROM TROPICAL STORM DELORES WILL GET PULLED
INTO THIS AS WELL.

WEAK AND DIFFUSE SURFACE PATTERN LOOKS TO CONTINUE. PERIODIC SURFACE
TROUGHS LOOK TO FORM NEAR THE WESTERN/CENTRAL PORTION OF THE AREA
THROUGH THE PERIOD WITH A WEAK FRONT SAGGING INTO THE AREA AT THE
END OF THE PERIOD. UNLESS CAPPED OR THE RIDGING ENDS UP BEING
FURTHER NORTH/STRONGER THAN CURRENTLY PROGGED...THERE SHOULD BE A
NEARLY CONTINUOUS CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.
HOWEVER...IT WILL BE DIFFICULT TO TIME OUT THIS ACTIVITY.

AS A RESULT CHOSE TO NOT MAKE ANY CHANGES TO WHAT THE CRH_INIT GAVE.
HOWEVER...HAVE RESERVATIONS ABOUT HAVING IT DRY FOR MOST OF THE AREA
ON THURSDAY INTO FRIDAY. HOWEVER IT IS STILL TOWARD THE END OF THE
PERIOD AND CAN AFFORD TO WAIT TO SEE HOW THE GUIDANCE RESOLVES AS WE
GET CLOSER TO THAT PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1151 AM MDT FRI JUL 17 2015

VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS. NEAR-TERM
THREAT IS POTENTIAL AFTERNOON STORMS. STORMS SHOULD FIRE EAST OF
KGLD WHILE VICINITY THUNDERSTORMS AT KMCK SEEM LIKELY. REMAIN
UNSURE IF STORMS WILL IMPACT KMCK SO MAINTAINED A VICINITY
MENTION. ANY STORMS MOVING IN FROM COLORADO SHOULD DISSIPATE
BEFORE REACHING TAF SITES. A COLD FRONT PASSES THROUGH EARLY
TOMORROW MORNING. NORTH WINDS PREVAIL BEHIND THE FRONT. IN
ADDITION...BOUNDARY LAYER MOISTURE INCREASES SO THERE MAY BE
PATCHY STRATUS. HOWEVER...WITH DRY AIR ALOFT...DO NOT THINK THAT
MVFR CIGS PREVAIL WITH ONLY A FEW/SCATTERED CLOUDS OVERHEAD.
FINALLY...A VIGOROUS LOW LEVEL JET INTENSIFIES TONIGHT. ANTICIPATE
FAVORABLE CONDITIONS FOR LOW LEVEL WIND SHEAR...ESPECIALLY AT
KMCK. KGLD MAY BE ON THE FRINGE OF LLWS CONDITIONS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...BULLER
AVIATION...RRH
Hazardous weather outlook, Jul 17, 2:55 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT FRI JUL 17 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
255 PM MDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

MANY LOCATIONS HAVE REACHED THE UPPER 90S OR EXCEEDED 100 DEGREES
THIS AFTERNOON...PRODUCING HEAT INDEX VALUES OF 100 TO 104
DEGREES. THESE READINGS HAVE OCCURRED EAST OF A TRENTON NEBRASKA
TO LEOTI KANSAS LINE. VERY HOT CONDITIONS SHOULD GRADUALLY EASE
THIS EVENING AS TEMPERATURES COOL AND THUNDERSTORMS PASS THROUGH.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EARLY EVENING. THE PRIMARY THREATS ARE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED SATURDAY NIGHT
THROUGH SUNDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
THESE SLOW MOVING THUNDERSTORMS. SOME STORMS WILL BE STRONG TO
SEVERE SATURDAY AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 17, 3:11 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM CDT FRI JUL 17 2015

KSZ002-003-NEZ080-081-172200-
DECATUR KS-RAWLINS KS-HITCHCOCK NE-RED WILLOW NE-
411 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...
NORTHWESTERN DECATUR...SOUTHEASTERN HITCHCOCK AND SOUTHWESTERN RED
WILLOW COUNTIES UNTIL 500 PM CDT...

AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LUDELL...OR 8 MILES NORTHEAST OF ATWOOD...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERNDON...LUDELL...CEDAR BLUFFS AND TRAER.

LAT...LON 3976 10094 3992 10106 4014 10067 3991 10049
TIME...MOT...LOC 2111Z 239DEG 16KT 3988 10092
Special weather statement, Jul 17, 3:36 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM CDT FRI JUL 17 2015

KSZ014-172215-
THOMAS KS-
436 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS COUNTY UNTIL 515
PM CDT...

AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF COLBY...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLBY...GEM...MENLO...MINGO AND HALFORD.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 50 AND 67.

LAT...LON 3914 10109 3929 10123 3955 10088 3938 10072
      3931 10072
TIME...MOT...LOC 2136Z 232DEG 12KT 3926 10109
Local storm report, Jul 17, 4:00 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 E LEVANT              39.38N 101.17W
07/17/2015  E0.50 INCH       THOMAS             KS   PUBLIC

&&

BWARREN
Special weather statement, Jul 17, 4:00 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM CDT FRI JUL 17 2015

KSZ002-014-172245-
THOMAS KS-RAWLINS KS-
500 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 545 PM CDT...

AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COLBY...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLBY...LEVANT...REXFORD AND GEM.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 48 AND 58.

LAT...LON 3966 10083 3955 10072 3947 10072 3927 10108
      3941 10122
TIME...MOT...LOC 2159Z 232DEG 27KT 3939 10107
Local storm report, Jul 17, 5:01 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             COLBY                   39.39N 101.05W
07/17/2015  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

&&

BWARREN

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thomas

When
July 17, 5:01 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587656.